Calcium channel blockers


Widely used in the treatment of arterial hypertension.
There are 3 groups of calcium channel blockers: phenyl-alkylamines, dihydropyridines, benzothiazepines.
 
Incidence
Of the 315 cases of possible diltiazem-induced adverse reactions that were reported by the Health Protection Branch, 151 (48%) were cutaneous. The number of diltiazem-induced cutaneous events was significantly higher than those induced by either nifedipine or verapamil. However, no difference was found in the proportion of serious cutaneous adverse events between the three drugs.
 
Clinical manifestations
Cutaneous: acute generalized exanthematous pustulosis (AGEP): 5 cases. Occurring 8.4 (2.2) days after initiation of the treatment, and clearing 10 (1.8) days after discontinuation.
 
Serious cutaneous reactions: erythema multiforme, Stevens-Johnson’s syndrome, toxic epidermal necrolysis, hypersensitivity syndrome reaction (1-17 days after initiation of therapy).
 
Less severe reactions: fixed drug eruptions, maculopapular rashes, photosensitivity, non-thrombocytopenic purpura, urticarial vasculitis.
 
Diagnostic methods
Cutaneous testing.
 
Patch-test or intradermal skin tests: sometimes positive in diltiazem-induced cutaneous reactions.
 
Drug re-challenge with nifedipine or verapamil in diltiazem reactor patients is rarely positive. Similarly nifedipine-reactive patients have usually tolerated diltiazem.
 
Conversely, one patient with non thrombocytopenic purpura due to nifedipine had a similar eruption with diltiazem; another one with pruritic exanthema after diltiazem had a recurrence after amlodipine.
 
Mechanisms
The mechanism of adverse reactions from diltiazem and other calcium channel blockers is unknown. Because the spectrum of cutaneous reactions is extensive, it is likely that the pathophysiology differs with each reaction.
 
Management
In case of calcium inhibitor allergy the use of a such treatment, even from another group, requires careful monitoring.

References

  1. Knowles S, Gupta A.K, Shear N.H, "The spectrum of cutaneous reactions associated with diltiazem: three cases and a review of the literature", J. Am. Acad. Dermatol., 1998; 38: 201-6
  2. Baker B.A, Cacchione J.G, "Cross-sensitivity between diltiazem and amlodipine", Ann. Pharmacother., 1994; 28: 118-9
  3. Stern R, Khalsa J, "Cutaneous adverse reactions associated with calcium channel blockers", Arch. Intern. Med., 1989; 149: 829-32

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.